Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Bott's vanishing theorem
for regular Lie algebroids

Author: Jan Kubarski
Journal: Trans. Amer. Math. Soc. 348 (1996), 2151-2167
MSC (1991): Primary 22E15, 22E60, 53C05, 57T10, 57R20
MathSciNet review: 1357399
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Differential geometry has discovered many objects which determine Lie algebroids playing a role analogous to that of Lie algebras for Lie groups. For example:

--- differential groupoids,

--- principal bundles,

--- vector bundles,

--- actions of Lie groups on manifolds,

--- transversally complete foliations,

--- nonclosed Lie subgroups,

--- Poisson manifolds,

--- some complete closed pseudogroups.

We carry over the idea of Bott's Vanishing Theorem to regular Lie algebroids (using the Chern-Weil homomorphism of transitive Lie algebroids investigated by the author) and, next, apply it to new situations which are not described by the classical version, for example, to the theory of transversally complete foliations and nonclosed Lie subgroups in order to obtain some topological obstructions for the existence of involutive distributions and Lie subalgebras of some types (respectively).

References [Enhancements On Off] (What's this?)

  • [A] A. Andrzejczak, Some characteristic invariants of foliated bundles, Dissertationes Mathematicae, 222, (1984). MR 85h:57034
  • [A-M] R. Almeida, P.Molino, Suites d'Atiyah et feuilletages transversalement complets, C. R. Acad. Sc. Paris. 300, 1985, Série 1, 13-15. MR 86i:57029
  • [C-D-W] A Coste, P. Dazord, A. Weinstein, Groupoïdes symplectiques, Publ. Dép. Math. Univ. Lyon Ser. A 2 (1987). MR 90g:58033
  • [G] W. Greub, Multilinear algebra, Springer-Verlag, New York, 1967. MR 37:222
  • [G-H-V] W. Greub, S. Halperin, R. Vanstone, Connections, Curvature, and Cohomology. Vols. II, III, Academic Press, New York, 1973, 1976. MR 49:1424, MR 53: 4110
  • [K-T] F. Kamber, Ph. Tondeur, Foliated Bundles and Characteristic Classes, Lectures Notes in Mathematics 493, Springer-Verlag 1975. MR 53:6587
  • [K1] J. Kubarski, Lie algebroid of a principal fibre bundle, Publ. Dépt. Math. Univ. Lyons N. S. A 1989, no. 1, 1--66. MR 92h:58206
  • [K2] ------, A criterion for the minimal closedness of the Lie subalgebra corresponding to a connected nonclosed Lie subgroup, Rev. Mat. Univ. Complut. Madrid 4 (1991), 159--176.MR 93c:22011
  • [K3] ------, The Chern-Weil homomorphism of regular Lie algebroids, Publ. Dépt. Math. Univ. Lyons N.S. A (to appear).
  • [K4] ------, Tangential Chern-Weil homomorphism, International Symposium/Workshop on Geometric Study of Foliations, November 15-26 1993, Tokyo (to appear)
  • [L1] P. Libermann, Pseudogroupes infinitésimaux attachés aux pseudogroupes de Lie, Bull. Soc. Math. France, 87, (1959), 409-425. MR 23:A607
  • [L2] ------, Sur les prolongements des fibrés principaux et des groupoïdes différentiables banachiques, Seminaire de mathématiques superieures -- été 1969, Analyse Globale, Les Presses de l'Université de Montréal, 1971, pp. 7--108. MR 50:8688
  • [MA] K. Mackenzie, Lie groupoids and Lie algebroids in differential , Geometry, London Mathematical Society Lecture Note Series 124, Cambridge, 1987. MR 89g:58225
  • [MO1] P. Molino, Etude des feuilletages transversalement complets et applications, Ann. Sci. Ecole Norm. Sup., (4) 10 (1977), 289-307. MR 56:16649
  • [MO2] ------, Riemannian Foliations, Progresss in Mathematics, Vol. 73, Birkhäuser, Boston, Basel, 1988. MR 89b:53054
  • [P] J. Pradines, Théorie de Lie pour les groupoïdes différentiables, Atti Conv. Intern. Geom. 7 Diff. Bologne, 1967, Bologna-Amsterdam.
  • [NVQ] Ngo-Van-Que, Du prolongement des espaces fibrés et des structure infinitésimales, Ann. Inst. Fourier, (Grenoble), 17 (1967), 157-223. MR 36:4468
  • [T1] N. Teleman, Cohomology of Lie algebras, Global Analysis and its Applications, Vol. III, Intern. Course, Trieste 1972, Internat. Atomic Energy Agency, Vienna 1974, pp. 195--202. MR 55:9112
  • [T2] ------, A characteristic ring of a Lie algebra extension, Accad. Naz. Lincei. Rend. Cl. Sci. Fis. Mat. Natur. (8), 52 (1972), 498-506 and 708-711, 1972. MR 49:6251

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 22E15, 22E60, 53C05, 57T10, 57R20

Retrieve articles in all journals with MSC (1991): 22E15, 22E60, 53C05, 57T10, 57R20

Additional Information

Jan Kubarski
Affiliation: Institute of Mathematics, Technical University of Lodz, PL-90-924 Lodz, Al. Politechniki 11, Poland

Keywords: Bott's phenomenon, Chern-Weil homomorphism, Lie algebroid, transversally complete foliation, nonclosed Lie subgroup
Received by editor(s): May 27, 1994
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society